For people with cancer, chemotherapy and radiation therapy can be life-prolonging treatments. They can also cause serious heart problems, reports the August 2012 issue of the Harvard Heart Letter.
Some chemotherapy agents are so toxic that severe reactions may occur while the drug is being given. With others, cardiovascular problems like high blood pressure, blood clots, arrhythmias, and stroke appear shortly after chemotherapy starts. Other chemotherapy drugs put people at increased risk for a future heart attack or heart failure. The Heart Letter lists the chemotherapy agents most toxic to the heart and their corresponding cardiovascular effects.
"Almost every chemotherapy drug impacts the cardiovascular system, and most are not good. But with the new anticancer agents [targeted molecular agents and angiogenesis inhibitors in particular], an increasing amount of toxicity is being observed," said Dr. Mandeep R. Mehra, executive director of the Center for Advanced Heart Disease at Brigham and Women's Hospital and a professor of medicine at Harvard Medical School.
Radiation therapy can cause cardiovascular disease, too, but only if all or part of the heart is exposed to radiation. Modern techniques minimize exposure. But since it often takes years for radiation-induced damage to appear, long-term cancer survivors who underwent radiation therapy years ago are at increased risk.
Chemotherapy often interferes with common heart medications, making it difficult to treat cancer in people with heart disease. The complexities of treating both diseases simultaneously and preventing heart disease in people with cancer have given rise to a new field of medicine called cardio-oncology. "It takes a partnership and teamwork to make the right decisions," says Dr. Mehra, one of three cardio-oncologists at Brigham and Women's.
Read the full article: "Cancer treatments may harm the heart"